Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Taken off nardil after surgery. Tried on Cymbalta and pristique. Suffer loss of appetite. Problem with liver enzymes. Suggest?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
taken off nardil after surgery for broken ankles, surgery done without knowledge of MAIO antidepressant, nardil 15 mg each tablet, noticed hands ,slight trembling for several months before the surgery,,, have been tried on Cymbalta and pristique without success with resultant significant loss of appetite and having a hard time for past 3 months. clinical depression, have continued to be under the care of a psychiatrist for years, had been on nardil for 20 years, thinking drugs in surgery caused a problem with liver enzymes, am to be returned to nardil, need to know if this will work as it has in the past, relieving depression, wondering if this will lead to further torture for the patient in not wanting to eat and continuing, not on nardil yet, need a full week waiting period before returning to nardil. please respond.
Posted Fri, 1 Nov 2013 in Mental Health
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer:
Nardil can be expected to work for you.

Detailed Answer:

Welcome to Healthcare Magic!

What I have understood from your query is that you were on Nardil for many years and it has suited you well except for causing mild tremors. Recently you had an ankle surgery after which Nardil was stopped and other antidepressants tried, but without adequate improvement. Now your doctor is reconsidering Nardil. You are worried if it will work again or not.

In my opinion, you need not worry about whether Nardil will work again or not. In general, if one responds to a particular anti-depressant, it is likely that one will again respond well to the same drug when there is a next episode. That is why, we prefer to start a medicine which has given good results in the past. Going by this, I feel that Nardil should be given a trial and I expect that your current problems of low mood and loss of appetite will improve with Nardil.

However, I do feel that this time, the building up of the dose should be done slowly and a dose less than what you were taking earlier should be given adequate time to show its response. Since Nardil takes around 4 weeks or more to show its full effect, I feel you and your doctor should be very patient and give at least four weeks time to an optimum dose, before hiking. Aim for this dose to be lesser than your previous dose so that this time you do not have tremors due to Nardil.

Please follow your doctor's instructions about waiting for a week before starting Nardil. This is done to avoid drug interactions. While on Nardil, take all the precautions that your doctor tells you, especially regarding diet. Always inform your doctor whenever any new medicine is prescribed to you as it may interact with Nardil and cause you trouble. The same is true for surgery. Nardil can very safe and effective provided adequate precautions are taken.

This will be sent to your e-mail id automatically. I have also informed the customer care team to ensure that you do not face any trouble.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor